Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Des Moines, IA

May 17, 2013Hancock County, Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 17, 2013, 3:40 AM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2013, 3:40 AM CDT (08:40 UTC)
Expired
May 17, 2013, 9:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:30 AM CDTFLASH FLOOD4 Nnw Forest City, IAGRAVEL ROAD WASHED OUT AT 150TH AND 380TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WGUS53 KDMX 170840
FFWDMX
IAC081-109-189-171430-
/O.NEW.KDMX.FF.W.0008.130517T0840Z-130517T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  NORTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 930 AM CDT

* AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF TWO TO THREE INCHES HAS FALLEN    
  ACROSS THE AREA...WITH AN ADDITIONAL HALF INCH TO ONE INCH OF      
  RAIN STILL POSSIBLE THROUGH THE NEXT FEW HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS.


THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES
RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE
EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...BEAVER CREEK...
LINDSEY CREEK...BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST
BRANCH IOWA RIVER AND ELK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423

$$

BEERENDS
5 follow-up statements
902 
WGUS73 KDMX 170946
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT FRI MAY 17 2013

IAC081-109-189-171430-
/O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KOSSUTH IA-HANCOCK IA-WINNEBAGO IA-
446 AM CDT FRI MAY 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN
HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE FALLEN ACROSS THE 
AREA...WITH ANOTHER HALF INCH TO ONE INCH OF RAIN POSSIBLE IN THE 
NEXT FEW HORUS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MUD CREEK...BEAR 
CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO 
CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH 
RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK...BLACK 
CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA 
RIVER...BEAVER CREEK AND ELK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423

$$

BEERENDS
223 
WGUS73 KDMX 171032
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CDT FRI MAY 17 2013

IAC081-109-189-171430-
/O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KOSSUTH IA-HANCOCK IA-WINNEBAGO IA-
532 AM CDT FRI MAY 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN
HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT...

AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL OF TWO TO FOUR INCHES HAS FALLEN ACROSS THE AREA. AN 
ADDITIONAL HALF INCH OF RAINFALL IS POSSIBLE THROUGH THE NEXT FEW 
HOURS. THE WINNEBAGO RIVER AT LELAND ON HIGHWAY A38 HAS RISEN ABOVE 
FLOOD STAGE AND IS CURRENTLY AT A STAGE OF 5 FT AND RISING. STANDING 
WATER HAS BEEN REPORTED IN LOW-LYING AREAS AND FIELDS INWINNEBAGO 
COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MUD CREEK...BEAR 
CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES RIVER...BUFFALO 
CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE EARTH 
RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK...BLACK 
CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA 
RIVER...BEAVER CREEK AND ELK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423

$$

BEERENDS
277 
WGUS73 KDMX 171154
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT FRI MAY 17 2013

IAC081-109-189-171430-
/O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KOSSUTH IA-HANCOCK IA-WINNEBAGO IA-
654 AM CDT FRI MAY 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN
HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT...

AT 651 AM CDT...FLASH FLOODING IS EXPECTED FROM EARLIER HEAVY 
RAINFALL OF TWO TO FOUR INCHES. LIGHT SHOWERS CONTINUE ACROSS THE 
WARNED AREA. FLOODING IS OCCURRING ON THE WINNEBAGO RIVER NEAR 
LELAND AS THE RIVER IS ABOVE FLOOD STAGE AND IS CURRENTLY AT 5.55 
FEET AND RISING. LOW LYING AREAS AND FIELDS HAD STANDING WATER 
ACROSS PORTIONS OF WINNEBAGO COUNTY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES
RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE
EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK...
BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA
RIVER...BEAVER CREEK AND ELK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423

$$

BEERENDS
124 
WGUS73 KDMX 171315
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CDT FRI MAY 17 2013

IAC081-109-189-171430-
/O.CON.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KOSSUTH IA-HANCOCK IA-WINNEBAGO IA-
815 AM CDT FRI MAY 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINNEBAGO...NORTHWESTERN
HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 930 AM CDT...

AT 812 AM CDT...FLASH FLOODING REMAINS POSSIBLE FROM EARLIER HEAVY 
RAINFALL OF TWO TO FOUR INCHES. ISOLATED SHOWERS CONTINUE ACROSS THE 
WARNED AREA. FLOODING IS OCCURRING ON THE WINNEBAGO RIVER NEAR 
LELAND AS THE RIVER IS ABOVE FLOOD STAGE AND IS CURRENTLY AT 5.90 
FEET AND RISING. LOW LYING AREAS AND FIELDS HAD STANDING WATER 
ACROSS PORTIONS OF WINNEBAGO COUNTY...WITH A GRAVEL ROAD WASHED OUT 
IN SOUTH CENTRAL WINNEBAGO COUNTY.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BANCROFT...BUFFALO CENTER...FOREST CITY AND LAKE MILLS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MUD CREEK...BEAR CREEK...LITTLE BUFFALO CREEK...EAST FORK DES MOINES
RIVER...BUFFALO CREEK...LIME CREEK...PIKE RUN...MIDDLE BRANCH BLUE
EARTH RIVER...BLUE EARTH RIVER...WINNEBAGO RIVER...LINDSEY CREEK...
BLACK CAT CREEK...PLUM CREEK...DITCH NUMBER 69...WEST BRANCH IOWA
RIVER...BEAVER CREEK AND ELK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423

$$

AWB
601 
WGUS73 KDMX 171421
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
921 AM CDT FRI MAY 17 2013

IAC081-109-189-171435-
/O.EXP.KDMX.FF.W.0008.000000T0000Z-130517T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KOSSUTH IA-HANCOCK IA-WINNEBAGO IA-
921 AM CDT FRI MAY 17 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WINNEBAGO...
NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES WILL BE ALLOWED TO
EXPIRE AT 930 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4346 9349 4326 9350 4314 9422 4335 9423

$$

AWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:54 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 16, 11:54 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT THU MAY 16 2013

.SHORT TERM.../TONIGHT/
ISSUED AT 410 PM CDT THU MAY 16 2013

FORECAST CONCERN FOR PERIOD AGAIN BECOMES POPS AND CHANCES FOR
CONVECTION ACROSS THE AREA THIS EVENING AND OVERNIGHT. WEAK BOUNDARY
LOCATED ACROSS NORTHERN MISSOURI/SOUTHERN AND WESTERN IOWA HAS
BECOME FOCUS FOR STORM DEVELOPMENT LATE IN THE AFTERNOON ACROSS THE
EAST. ACROSS SOUTH CENTRAL IOWA...REMNANT CIRRUS FROM MORNING
CONVECTION HAS PREVENTS CU FIELD FROM FORMING...WHICH MAY HELP LIMIT
CONVECTION POTENTIAL FOR THE LATE AFTERNOON AND EVENING HOURS.
HOWEVER..CAPE VALUES REMAIN HIGH ACROSS THE AREA...AND BOUNDARY MAY
BE ENOUGH FORCING TO GET STORMS. SHEAR IS EXTREMELY LIMITED...BUT
WITH HIGH CAPE VALUES ANY STORMS MAY BE ABLE TO MAINTAIN
THEMSELVES...AND MAY BECOME BRIEFLY SEVERE. HAVE THEREFORE KEPT
ISOLATED THUNDER CHANCES ACROSS THE SOUTH AND WEST.

FOR THE REST OF THE OVERNIGHT PERIOD...APPROACHING FRONTAL BOUNDARY
CURRENTLY PRODUCING PRECIPITATION ACROSS EASTERN NEBRASKA AND SOUTH
DAKOTA WILL CONTINUE TO PUSH EASTWARD OVERNIGHT. HOWEVER...BEST
FORCING AND TRACK OF SYSTEM AND EMBEDDED SHORTWAVE WILL TAKE BEST
PRECIP NORTHEAST OF CWA. MAY SEE SOME HEAVIER PRECIP AMOUNTS IN THE
FAR NORTHEAST OVERNIGHT...BUT BEST CHANCES WILL BE OUTSIDE THE CWA.
HAVE KEPT HIGH POPS FOR THE NORTH OVERNIGHT HOWEVER WITH GOOD
CONFIDENCE IN TRACK OF SYSTEM CONTINUING INTO IOWA. HAVE LESS
CONFIDENCE FURTHER SOUTH ACROSS CENTRAL IOWA OVERNIGHT...BUT MAY SEE
AT LEAST LIGHT PRECIPITATION.

OVERNIGHT LOW BECOME TRICKY WITH CLOUD INFLUENCES AS CLOUDS INCREASE
ACROSS THE AREA. HOWEVER...HAVE KEPT NEAR GOING AND NEAR
GUIDANCE...EXCEPT IN THE NORTH WHERE TEMPERATURES WARMED INTO THE
MID 80S TODAY...AND WILL BE SLOW TO FALL OFF BEFORE CLOUDS ARRIVE.
HAVE THEREFORE BUMPED LOWS UP A FEW DEGREES ACROSS THE NORTH.

.LONG TERM.../FRIDAY THROUGH THURSDAY/
ISSUED AT 410 PM CDT THU MAY 16 2013

CONVECTIVE TRENDS WILL OBVIOUSLY BE THE PRIMARY CONCERN THROUGH
MUCH OF THE PERIOD.  EXPECT REMNANTS OF CURRENT NE MCS TO STILL BE
AFFECTING NRN IA BY BEGINNING OF THE PERIOD. KINEMATIC FORCING
COMPONENT WILL HAVE LIKELY PASSED INTO THE UPPER MS VALLEY WITH
CURRENT NE SHORT WAVE...HOWEVER LINGERING WARM ADVECTION SHOULD
SUSTAIN CONVECTION FARTHER WEST INTO FRI AS WARM FRONT ESTABLISHES
ITSELF ALONG OR JUST NORTH OF THE IA/MN BORDER. EXAMINATION OF
ELEVATED CAPE SUGGESTS LITTLE INHIBITION WITH CAPES 500-1000 J/KG.
ESTIMATED EFFECTIVE SHEAR ALSO LOOKS SUFFICIENT TO MAINTAIN
MINIMAL SEVERE POTENTIAL EARLY...MAINLY IN THE FORM OF LARGE
HAIL. REMAINDER OF DAY SHOULD SEE TYPICAL DIURNAL DECREASE IN WARM
ADVECTION FORCED PRECIP ALTHOUGH HAVE KEPT LOW POPS GOING LATE.
FORECAST SOUNDINGS AND PROJECTED CAPES/CINS SUGGEST SURFACE BASED
CONVECTION WILL BE POSSIBLE...BUT SYNOPTIC BOUNDARY WILL LIKELY BE
INTO MN BY THAT TIME WITH NEXT ROUND OF THETA-E ADVECTION HEADING
INTO THE NIGHT FARTHER NORTH AS WELL. TRIGGER WOULD LIKELY HAVE TO
ORIGINATE FROM LINGERING OUTFLOW BOUNDARY.

CONVECTION POTENTIAL SHOULD PUSH NORTHWARD BY FRI NIGHT AND SAT WITH
IA IN THE WARM SECTOR AND INFLUENCED BY PASSAGE OF UPPER LEVEL
RIDGE.  ATTENTION THEN TURNS UPSTREAM STARTING SAT NIGHT.
THERMODYNAMIC AND KINEMATIC FORCING WILL BOTH INCREASE AHEAD OF
APPROACHING LONG WAVE TROUGH.  THIS WILL SPREAD PRECIP INTO THE MO
VALLEY LATER SAT NIGHT AND INTO SUN.  QUESTION THEN BECOMES
SEPARATION AND RECOVERY BETWEEN THIS EVENT AND POTENTIAL SURFACE
BASED CONVECTION ALONG FRONT DURING PEAK HEATING.  SEVERE POTENTIAL
IS CERTAINLY THERE IF ANYTHING DEVELOPS...ESPECIALLY FROM
SOUTHERN IA FARTHER SOUTH NEAR PROXIMITY TO SURFACE WARM FRONT
DEPICTED BY 12Z ECMWF AND ALSO CLOSER TO SRN PLAINS JET. ALL MODES
OF SEVERE WEATHER WOULD BE POSSIBLE INCLUDING TORNADOES AND CANNOT
ARGUE WITH CURRENT SPC DAY 4 OUTLOOK. ALTHOUGH SYSTEM WILL BE
SOMEWHAT LESS IMPRESSIVE BY MON...SEVERE POTENTIAL WILL STILL BE
THERE AS SURFACE LOW LIFTS INTO ERN SD. INSTABILITY MAY BE
SOMEWHAT LESS BUT ANYTHING THAT DEVELOPS COULD CERTAINLY BE
ORGANIZED AND SUPERCELLULAR AS UPPER LEVEL JET LIFTS NORTHWARD
INCREASING DEEP SHEAR.

UPPER LEVEL SYSTEM OPENS UP AND DRIFTS EASTWARD TUE INTO LATE WED
KEEPING RELATIVELY UNSTABLE AIRMASS IN PLACE AND THE POTENTIAL FOR
ADDITIONAL CONVECTION. LITTLE AIRMASS CHANGE BEHIND THIS SYSTEM
WITH AT LEAST SEASONAL TEMPERATURES INTO NEXT WEEK.

&&

.AVIATION...17/06Z
 ISSUED AT 1154 PM CDT THU MAY 16 2013

SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST ACROSS NORTHERN IOWA
AND POSSIBLY AFFECT KMCW DURING THE EARLY MORNING HOURS...BUT THE
PROBABILITY IS LOW AND EVEN IF A STORM DOES PASS OVER THE TERMINAL
CONDITIONS WOULD EITHER REMAIN VFR OR GO BELOW ONLY VERY BRIEFLY.
THUS HAVE HANDLED IT WITH ONLY A VCSH IN THE 06Z TAFS.
OTHERWISE...LIGHT WINDS AND VFR CIGS EXPECTED AT ALL TERMINALS
THROUGH THE TAF PERIOD. LIGHT BR MAY DEVELOP LATE
TONIGHT...MAINLY AT KDSM/KOTM...BUT CONFIDENCE IS TOO LOW FOR
INCLUSION IN THE TAFS AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...LEE
Hazardous weather outlook, May 16, 3:25 PM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT THU MAY 16 2013

IAZ033-034-044>047-057>061-070>075-081>086-092>097-172030-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
325 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

IAZ004>007-015>017-023>028-035>039-048>050-062-172030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK-
325 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED
SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

AWB

In the hours before

Special weather statement, May 17, 2:01 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
201 AM CDT FRI MAY 17 2013

IAZ005-170730-
KOSSUTH-
201 AM CDT FRI MAY 17 2013

...NICKEL HAIL AND HEAVY RAIN POSSIBLE...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BURT...               BANCROFT...           TITONKA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:05 PM CDTFlash Flood WarningDMXCarroll, Crawford6 hr
May 17, 4:55 PM CDTFlash Flood WarningDMXPalo Alto4 hr
May 17, 5:29 PM CDTSevere Thunderstorm WarningDMXPalo Alto46 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.